Log in
Thyroid UK
91,707 members106,010 posts

FT4 up but FT3 down - confused!

Hi everyone

Looking for some hive mind wisdom as I'm confused about my latest test results.

Bit of background - I've got Graves disease and was diagnosed about a year ago. My levels have been mostly in range since summer but they still haven't found the right dose for me. I'm on block and replace and currently am taking an alternating dose of 50/75Levo and 700PTU.

I've been feeling ill and getting a bunch of symptoms I usually get when my levels go up.

My latest results from Monday showed:

fT4 17.9 (range 9-25)

fT3 3.0 (range 3.5-6.5)

TSH 0.14 (range 0.3-5.5)

The TSH has come down - it had come up to 0.28 (normal range >0.3. My FT4 is up from 15.8 and my FT3 is down from 4.

The drop is TSH is, according to the endo, either because of a surge in activity in my graves disease or because of the fact we tried dropping PTU to 600mg (have now gone back up to 700mg).

He's suggesting going up to 800mg of PTU if I want to but I'm not sure what to do.

Won't going up to 800mg push the FT3 down even more? If so does that matter or is FT4 the more important marker!?

Confused!

Any advice would be very appreciated!

Thanks

8 Replies
oldestnewest

I would feel very ill with a free T3 that low, but I'm hypo, not hyper. I've read somewhere that many hyper people can't function on what would be a normal TSH to a non-hyper person. Had you considered raising levo, as free t3 is probably under range and free t4 must be in range at that level? Please edit you original post and add the lab ranges

Reply

thanks for your reply! out of interest what kind of ill would you feel? I mostly just feel dizzy!

ft4 is in range (sorry will edit post now with ranges) but has been going up for the last 3 or 4 tests so endo is worried it will keep rising - he seems more worried about the ft4 going up than the ft3 going down but i don't know why!

Reply

It's hard to say how you would feel as people describe things differently. Probably cold, but perhaps with sweats as some times, foggy head, tired, moody, demotivated, bad hair, bad nails, if adrenals are affected: dizziness and nausea (and possibly back and/or stomach pains).

Your free T4 is still a long way from 25. In a hypo person you'd be looking for a free T4 over 21 with that range (it's a huge range!) and a free T3 of at least 5.5 (and that's a very narrow range).

Reply

With block and replace the PTU dose should stay the same and the Levo dose dropped or raised as to blood test levels.

What was your Levo/PTU doses when the last tests were done?

Reply

oh really? why's that?

the test on monday i was taking 700 of PTU and alternating between 50 and 75 of levo. But the 700 of PTU had only just been put back up from 600, which we'd dropped to before xmas.

Reply

Because the PTU 'blocks' the thyroid from producing and Levo 'replaces' it. Therefore you need to adjust the Levo to produce enough to make you feel well.

Not sure your Endo knows how to do B&R. Graves doesnt have 'surges' so its more likely the change of dose.

Personally, I did badly on B&R, in hindsight I think it was because my Endo didnt increase my Levo enough. I did much better and went into remission with titrating Carbimazole over 18-2yrs

Reply

mm interesting! he seems to think that PTU dose impacts on TSH ?

I was on Carbimazole but taken off because of bad reactions to it - but tbh I react badly to everything and to any dose change or level change so I'm not sure there's a good solution for me!

Reply

Taken from:- onlinelibrary.wiley.com/doi...

"Administration: Antithyroid drugs can be given in two ways, the titration and block-replace regimens. In the first, the patient is given carbimazole 20mg two or three times daily, and the dose

is lowered every three to six weeks, based on free T

4 measurements, to achieve a maintenance daily dosage of 5–10mg; 5mg carbimazole is equivalent to 50mg propylthiouracil.

The same starting dosage of carbimazole or propylthiouracil is given in the block-replace regimen, but thereafter levothyroxine is added to maintain euthyroidism. Levothyroxine 100μg is usually needed about four weeks after starting the antithyroid drug

when free T4 levels are near normal range. The dose of levothyroxine is adjusted based on free T

4 levels, but the dose of antithyroid drug remains constant, usually 40mg daily for carbimazol"

Reply

You may also like...